Advertisement

Headache in a patient with renal cell carcinoma.

  • Vivek Subbiah
    Correspondence
    Corresponding author at: The University of Texas M. D. Anderson Cancer Center, 1515 Holcombe Blvd, Unit 87, Houston, TX 77030, United States. Tel.: +1 713 792 6620; fax: +1 713 792 0334.
    Affiliations
    Department of Investigational Cancer Therapeutics, The University of Texas MD Anderson Cancer Center, 1515 Holcombe Blvd., FC8.3038, Box 0455, Houston, TX 77030, United States
    Search for articles by this author
  • Abhishek Maiti
    Affiliations
    Department of Internal Medicine, The University of Texas Health Science Center at Houston, 6431 Fannin, MSB 1.134, Houston, TX 77030, United States
    Search for articles by this author
Published:February 21, 2016DOI:https://doi.org/10.1016/j.ejim.2016.02.006

      1. Case

      A 52-year-old woman with hypothyroidism and advanced renal cell carcinoma presented with new onset headache, worsening fatigue, and weakness for two weeks. Two years back she developed flank pain, and underwent radical nephrectomy and extended lymph node dissection for a left renal mass. Pathology showed clear cell carcinoma with lymph node metastasis and extensive lymphovascular invasion. She received adjuvant therapy with pazopanib, and was referred for a clinical trial after she had disease progression. At the time of presentation, she had been receiving immunotherapy with an immune checkpoint inhibitor ipilimumab for two months as a part of a clinical trial. A magnetic resonance imaging (MRI) of the brain with contrast is shown in Fig. 1.
      What is the diagnosis?

      2. Answer

      The MRI of the brain showed a new enlargement and diffuse enhancement of the pituitary gland abutting the optic chiasm. Based on the clinical and radiographic presentation, she was diagnosed with autoimmune ipilimumab-induced hypophysitis (IH).
      Ipilimumab is an immunomodulating agent that unleashes antitumor T-cell response by blocking cytotoxic T lymphocyte antigen-4 (CTLA-4), a negative regulator of the immune system. T-cell activation often causes immune-related adverse events including dermatitis, colitis, neuropathies, hepatitis, or endocrinopathies like hypophysitis, hypothyroidism [
      • Hodi F.S.
      • O'Day S.J.
      • McDermott D.F.
      • et al.
      Improved survival with Ipilimumab in patients with metastatic melanoma.
      ]. IH occurs in around 1.5% patients receiving ipilimumab alone, and in roughly 10% of patients receiving combination of ipilimumab and pembrolizumab, an anti-PD-1 agent [
      • Hodi F.S.
      • O'Day S.J.
      • McDermott D.F.
      • et al.
      Improved survival with Ipilimumab in patients with metastatic melanoma.
      ,
      • Larkin J.
      • Chiarion-Sileni V.
      • Gonzalez R.
      • et al.
      Combined nivolumab and ipilimumab or monotherapy in untreated melanoma.
      ]. IH can develop 1 to 3 months after initiation of therapy, typically involves anterior-pituitary, and can present with headache, visual symptoms from optic nerve compression, or symptoms of glucocorticoid deficiency like anorexia, fatigue, or weakness [
      • Faje A.T.
      • Sullivan R.
      • Lawrence D.
      • et al.
      Ipilimumab-induced hypophysitis: a detailed longitudinal analysis in a large cohort of patients with metastatic melanoma.
      ]. Treatment of this potentially life threatening complication involves initiation of glucocorticoids, and correction of other hormone deficiencies as needed. Ipilimumab therapy can be safely continued, and there is data to suggest that development of IH may predict improved survival with ipilimumab therapy [
      • Faje A.T.
      • Sullivan R.
      • Lawrence D.
      • et al.
      Ipilimumab-induced hypophysitis: a detailed longitudinal analysis in a large cohort of patients with metastatic melanoma.
      ].
      The patient's symptoms improved rapidly after a short course of high-dose steroids and repeat imaging 3 months later showed resolution of pituitary inflammation. With the burgeoning field of immunotherapy, we will only see more of similar cases in our day to day practice.

      Author contribution

      VS provided care for the patient. Both authors drafted and revised the manuscript.

      Funding

      The University of Texas MD Anderson Cancer Center is supported in part by a Cancer Center Support Grant (CA016672) from the National Institutes of Health.

      Informed consent

      Signed informed consent to publication was obtained.

      Ethics committee approval

      Not applicable.

      Conflict of interest

      The authors state that they have no conflicts of interest.

      References

        • Hodi F.S.
        • O'Day S.J.
        • McDermott D.F.
        • et al.
        Improved survival with Ipilimumab in patients with metastatic melanoma.
        N Engl J Med. 2010; 363: 711-723
        • Larkin J.
        • Chiarion-Sileni V.
        • Gonzalez R.
        • et al.
        Combined nivolumab and ipilimumab or monotherapy in untreated melanoma.
        N Engl J Med. 2015; 373: 23-34
        • Faje A.T.
        • Sullivan R.
        • Lawrence D.
        • et al.
        Ipilimumab-induced hypophysitis: a detailed longitudinal analysis in a large cohort of patients with metastatic melanoma.
        J Clin Endocrinol Metab. 2014; 99: 4078-4085